Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Nashville, TN

July 12, 2004Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2004, 3:41 PM CDT for Rutherford County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 3:41 PM CDT (20:41 UTC)
Expired
Jul 12, 2004, 4:00 PM CDT
In force
19 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 122041
SVRBNA
TNC149-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 400 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF SMYRNA...OR 8 MILES NORTHWEST
  OF MURFREESBORO...MOVING SOUTHEAST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURFREESBORO AROUND 400 PM CDT

THE MAIN THREAT IS DAMAGING WIND. SEEK SHELTER INSIDE A STURDY 
BUILDING AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3604 8647 3591 8663 3571 8641 3586 8623

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:44 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 12, 2:44 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT MON JUL 12 2004

.DISCUSSION...
DEEP MOISTURE AND MODERATE INSTABILITY COMBINING FOR SCATTERED
THUNDERSTORMS ACROSS NORTH AND WEST MIDDLE TENNESSEE. WEAK UPPER
WAVE MOVING OVER CENTRAL KENTUCKY PLAYING A ROLE TOO. STORMS MOVING
SOUTHEAST...REFLECTING CHANGE IN UPPER FLOW. FOR TONIGHT...WILL PUT
UP A LIKELY POP FOR NORTH PLATEAU...WITH A SLIGHT CHANCE AFTER
MIDNIGHT MOST LOCATIONS.

DRIER AIR WORKS INTO MIDDLE TENNESSEE ON TUESDAY...BUT AFTERNOON
LAPSE RATES APPROACH -10 IN GFS/ETA MODELS. A WARMER DAY ON TAP...
WITH SCATTERED THUNDERSTORMS DEVELOPING BY LATE AFTERNOON OR EARLY
EVENING. EXPECT AFTERNOON HEAT INDICES TO REACH THE TRIPLE DIGITS IN
WEST MIDDLE TENNESSEE.

ANOTHER CONCERN IS THE POSSIBILITY OF A COLD FRONT MOVING INTO
MIDDLE TENNESSEE ON WEDNESDAY. MODEL POP/S LOW...PROBABLY NOT
HANDLING NORTHWEST FLOW SCENARIO VERY WELL. WILL BUMP RAIN CHANCE TO
SCATTERED AT THIS TIME.

NO MAJOR CHANGES TO THE EXTENDED. COLD FRONT PUSHES WELL SOUTH
THURSDAY. DRIER AND COOLER AIR INTO THE EARLY WEEKEND.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, Jul 12, 5:30 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 12 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR ONCE AGAIN ACROSS MIDDLE
TENNESSEE IN WARM...MOIST AND UNSTABLE AIR. ISOLATED AREAS MAY
EXPERIENCE PONDING OF WATER FROM LOCALLY HEAVY DOWNPOURS. THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY AND WEDNESDAY IN A VERY
WARM...MOIST AND UNSTABLE ENVIRONMENT. IN ADDITION...A COLD FRONT
WILL BE APPROACHING OUR REGION FROM THE NORTHWEST AND SHOULD REACH
THE LOWER OHIO VALLEY WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE TUESDAY AND WEDNESDAY WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS. ALSO...THESE THUNDERSTORMS WILL CONTAIN LOCALLY
HEAVY DOWNPOURS WHICH MAY CAUSE LOCALIZED FLASH FLOODING ON TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE ON TUESDAY AND WEDNESDAY.

END/ORCHANIAN

In the hours before

Local storm report, Jul 12, 3:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 S LEBANON             36.14N 86.32W
07/12/2004                   WILSON             TN   DEPT OF HIGHWAYS

            TREES BLOWN DOWN ON HOLLOWAY RD

&&

JLM
Special weather statement, Jul 12, 3:23 PM CDT, 18 minutes before
TNC015-041-177-122315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT MON JUL 12 2004

A CLUSTER OF STRONG THUNDERSTORMS IS LOCATED IN NORTHERN
CANNON COUNTY...SOUTHEAST OF AUBURNTOWN MOVING TOWARD THE
SOUTHEAST AT 25 TO 30 MPH. WINDS WITH THESE THUNDERSTORMS
MAY REACH 40 TO 45 MPH AND MAY DAMAGE SOME TREES AND UNSECURED
STRUCTURES. THIS ACTIVITY WILL AFFECT COMMUNITIES ALONG
HIGHWAY 146 IN CANNON AND DEKALB COUNTIES AND HIGHWAY 287 IN
WARREN COUNTY FOR THE NEXT HOUR.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:52 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren23 min
Jul 12, 6:34 PM CDTSevere Thunderstorm WarningOHXMarshall41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.